Kansas, 2024

Tornado and Hail in Kansas, May 1, 2024

May 1, 2024 · NWS DDC · 3 events in 2 counties and zones

Hail and landspouts 05/01.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Hail and landspouts 05/01.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 1, 5:02 PM CST, 2 hours 38 minutes earlier. Its key messages:

  • Scattered severe thunderstorms expected eastern half of southwest Kansas Wednesday afternoon and evening. Very large hail and tornadoes are possible.
  • Slightly cooler with strong north winds Thursday.
  • Widespread accumulating rainfall most likely Friday night and Saturday morning.
Area forecast discussion, May 1, 5:02 PM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
602 PM CDT Wed May 1 2024

.KEY MESSAGES...

- Scattered severe thunderstorms expected eastern half of
  southwest Kansas Wednesday afternoon and evening. Very large
  hail and tornadoes are possible.

- Slightly cooler with strong north winds Thursday.

- Widespread accumulating rainfall most likely Friday night and
  Saturday morning.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 1200 PM CDT Wed May 1 2024

The ingredients needed for severe thunderstorms were converging
on SW KS at midday. Surface observations showed a pronounced
frontal boundary just north of the KS/OK border, that will be
retreating northward as a warm front through the afternoon.
Exactly how far this warm front advances northward, and exactly
how expansive and unstable the resulting warm sector becomes,
will dictate the severity of the expected storms late this
afternoon/early evening. Mesoanalysis shows strong instability
streaming north from West Texas (rerouted westward around
Oklahoma outflow), and a pronounced triple point (warm
front/dryline intersection) is expected to set up over the SE
DDC CWA at peak heating this afternoon. Strong instability with
CAPE > 3000 J/kg and enhanced storm relative helicity is
expected in this region, with strong convergence near the triple
point helping to overcome convective inhibition. Latest
thinking is thunderstorms will initiate in the vicinity of US
283/DDC after 4 pm, then progress eastward through the southeast
zones into the evening. Most CAMs are aligned along this
scenario, and 12z ARW, which failed to convect previously, now
agrees. Any discrete supercells in the expected environment near
and southeast of DDC will be capable of 2-3" diameter hail and
tornadoes. Storms that parallel the stalled boundary will need
to be watched carefully for locally enhanced tornado potential.
Per SPC coordination, Clark/Comanche/Kiowa counties are some
areas at most risk this afternoon and evening. Shortwave timing
appears favorably timed with a high octane warm sector, the only
question is exactly where the warm sector sets up at max
heating. With questions regarding coverage, kept pops
conservative in the chance category for the eastern zones, but
also included severe wording in the various products.

Strong cold front associated with the passing shortwave is
expected to surge southward after midnight, with north winds
gusting over 30 mph. Additional showers and thunderstorms may
develop in the convergence along this advancing boundary,
preferring the eastern zones again. Consensus of short term
models suggests low stratus will expand in the post frontal
environment, persisting through Thursday morning.

North winds will be strong for much of Thursday, gusting
30-40 mph, ushering in noticeably cooler air. Models show a
net cooling of 6-8C at 850 mb Thursday. With increasing early
May sunshine, temperatures will have no problem warming into
the lower to mid 70s. Winds will veer NEly and diminish quickly
Thursday evening.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Issued at 145 PM CDT Wed May 1 2024

Not much time to consider the long term, and accepted the NBM. A
pleasant spring Friday is expected, with afternoon temperatures
in the 70s, partial sunshine, and increasing southeast winds
ahead of the next shortwave. 12z model guidance is optimistic
with the associated cold front passage producing rain in SW KS
Friday night/early Saturday. Indeed, NBM pops peak in the likely
category after midnight Saturday morning. These pops were
accepted, with 12z GEFS probability of QPF > 0.10 inch exceeding
80% for at least the NE 1/2 of the DDC CWA. After one of the
driest Aprils in history, and as short term drought continues to
intensify, we are cautiously optimistic that at least some of us
will get a desperately needed rainfall Friday night. WPC QPF
guidance suggests 0.50-1.0 inch of rain is possible. Marginal 5%
severe wind/hail probability is noted from SPC, but with
nocturnal timing instability should be limited.

Another minor cooldown behind this cold front, with afternoon
temperatures reduced to within a few degrees of 70. Saturday
will be pleasant with a northeast breeze.

12z models continue to show a strong closed cyclone crossing the
Great Basin on Sunday, and ejecting onto the central plains
Monday. Pretrough warm air advection may support some limited
rain opportunity Sunday. Long range models and pattern
recognition suggest another synoptically evident severe weather
episode for the plains Monday afternoon and evening, with the
initiating dryline most likely in the DDC CWA at peak heating
Monday. We will need to monitor the central and especially
eastern zones (central Kansas) for potentially a high end severe
risk Monday. Welcome to May!

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 558 PM CDT Wed May 1 2024

Winds will stay strong through the time period. A strong storm
system will keep the winds out of the east to southeast through
07Z. A cold front will switch the winds to the north to
northwest for all terminals for the rest of the time period.
Expect speeds to be 15-25 kts with gusts over 30 kts. Cloud
ceilings will be influnced by storms later tonight mainly around
HYS as models show a squall line along the I-70 corridor between
05-09Z. Cloud ceilings could fall to IFR flight category during
this time and then stay in MVFR through 15Z. DDC, LBL, and GCK
will hover between VFR and MVFR between 09-14Z.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Tatro
Hazardous weather outlook, May 1, 2:48 AM CST, 16 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
348 AM CDT Wed May 1 2024

KSZ030-031-043>046-061>066-074>081-084>090-020900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
348 AM CDT Wed May 1 2024 /248 AM MDT Wed May 1 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Isolated to widely scattered severe thunderstorms will be possible
east of highway 283 and south of the I-70 corridor between 4pm and
10 pm today. Hail larger than 2 inches and wind gusts up to 70 mph
will be the main hazards. A isolated tornado or two cannot be
completely ruled out.

Elevated to near critical fire weather will exist west of Meade
today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms will be possible almost each day from Thursday
through Monday. On Thursday a few strong to marginally severe
thunderstorms will be possible east of highway 182. The main
hazard will be gusty winds and hail up to the size of a quarter.

.SPOTTER INFORMATION STATEMENT...

Spotter activating may be needed between 4pm and 10pm east of
highway 283 and south of the I-70 corridor.

The radar

The Dodge City radar (KDDC), 137 km away, was scanning. The volume nearest the first event began at 01:39 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 tornado. Local standard time, as filed.

Hail, Trego

When
May 1, 7:40 PM CST
Where
Trego County, 4.29 mi WSW of Wakeeney
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.990, -99.950

Tornado, Lane

When
May 1, 7:56 PM CST to 8:01 PM CST
Where
Lane County, 4.96 mi NNE of Pendennis to 4.45 mi NNE of Pendennis
Rating
EFU
Path length
0.88 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
38.700, -100.310

At roughly this point the tornado may have moved south into Lane County.

Hail, Trego

When
May 1, 8:35 PM CST
Where
Trego County, 0.69 mi N of Wakeeney
Measured
1 in hail
Reported by
Public
Coordinates
39.030, -99.880

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyThe tornado archive for Kansas, 2024Warnings in Kansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191631, 1213042, 1191633.